Back to Ask the Diabetes Team Ask the Diabetes Team

From Big Lake, Texas, USA:

The doctor suggested recently that we incorporate Lantus into my daughter's regimen in order to manage her diabetes more effectively, but three days after she started taking it, I noticed a rash had started developing on her upper torso. I contacted the doctor and was told to stop the Lantus until the rash disappeared, then restart it to rule out a reaction.

However, a week later, the rash is still present and now has covered most of her body. This rash looks similar to chicken pox. Do you have any files or pictures that I could compare this rash to? I have taken her to a regular doctor, her endocrinologist and a pediatrician who all have given me different explanations as to the origin of this rash. The regular doctor had no clue as to its origin, the endocrinologist felt it was dermatitis, and the pediatrician diagnosed psoriasis. We have no family history any skin disorders. I feel it is awfully coincidental that the rash appeared after introducing the Lantus into her system. Any information you could provide would be most helpful.


Most allergic reactions to insulin would not be described as looking like chicken pox or psoriasis. Rather, they would be tend to be flat, reddish or pink areas, sometimes more pronounced at the injection site but also could occur elsewhere since insulin obviously gets picked up by the body and goes all over the body, skin etc. Sometimes, there would be hives.

Often, but not always allergic reactions are itchy. So, what you are describing is not so typical, but it is impossible to make any real diagnosis without seeing the rash. Most insulin nowadays is extremely pure, but any individual can get an allergic reaction. I would go back to the endocrinologist and work together to problem solve, decide if the Lantus (insulin glargine) is the culprit and how to go about testing this theory depending upon how quickly the rash resolves.


Original posting 29 Jan 2003
Posted to Insulin Analogs


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.